Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 37, NWS Chicago, IL

July 15, 2021Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 15, 2021, 12:47 AM CDT for Boone County, Winnebago County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 12:47 AM CDT (05:47 UTC)
Expired
Jul 15, 2021, 1:30 AM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 74 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 1:09 AM CDTTSTM WND DMGBelvidere, ILTREE LIMB DOWN IN A YARD THAT BROUGHT DOWN SOME WIRES. ALSO RECEIVED A REPORT FROM BROADCAST MEDIA OF SMALL TREE LIMBS DOWN IN TOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:57 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS53 KLOT 150547
SVRLOT
ILC007-201-150630-
/O.NEW.KLOT.SV.W.0037.210715T0547Z-210715T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
1247 AM CDT Thu Jul 15 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Eastern Winnebago County in north central Illinois...
  Boone County in north central Illinois...

* Until 130 AM CDT.

* At 1246 AM CDT, a severe thunderstorm was located near Rockford,
  moving east northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rockford, Belvidere, Loves Park, Machesney Park, Roscoe, South
  Beloit, Rockton, Poplar Grove, Rockford Airport, Candlewick Lake,
  Cherry Valley, Davis Junction, Capron, Timberlane, New Milford,
  Garden Prairie and Caledonia.

Including the following interstates...
 I-39 between mile markers 115 and 123.
 I-90 between mile markers 0 and 31.

This includes...  Boone County Fairgrounds, Rock Cut State Park, Rock
Valley College, Rockford Rivets Baseball, and Rockford Speedway.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 8871 4215 8871 4215 8917 4250 8918
TIME...MOT...LOC 0546Z 254DEG 37KT 4230 8913 

HAIL...<.75IN
WIND...60MPH
 
$$

Donofrio
2 follow-up statements
933 
WWUS53 KLOT 150613 RRA
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
113 AM CDT Thu Jul 15 2021

ILC007-201-150630-
/O.CON.KLOT.SV.W.0037.000000T0000Z-210715T0630Z/
Winnebago IL-Boone IL-
113 AM CDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN WINNEBAGO AND BOONE COUNTIES...

At 113 AM CDT, a severe thunderstorm was located over Capron, or near
Poplar Grove, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Roscoe, Poplar
Grove, Rockford Airport, Candlewick Lake, Cherry Valley, Davis
Junction, Capron, Timberlane, New Milford, Garden Prairie and
Caledonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 8871 4215 8871 4215 8917 4249 8893
TIME...MOT...LOC 0613Z 254DEG 37KT 4238 8876 

HAIL...<.75IN
WIND...60MPH
 
$$

Donofrio
961 
WWUS53 KLOT 150625
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
125 AM CDT Thu Jul 15 2021

ILC007-201-150634-
/O.EXP.KLOT.SV.W.0037.000000T0000Z-210715T0630Z/
Winnebago IL-Boone IL-
125 AM CDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNEBAGO AND
BOONE COUNTIES WILL EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and are exiting the warned area. Therefore, the warning will 
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Illinois.

LAT...LON 4249 8871 4215 8871 4215 8917 4249 8893
TIME...MOT...LOC 0624Z 254DEG 37KT 4241 8862 

$$

Donofrio

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:46 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 14, 8:46 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
846 PM CDT Wed Jul 14 2021

.UPDATE...
845 PM CDT

Made some earlier updates to decrease/remove pops through much of
the evening hours. Focus remains on upstream convection which will
move into the cwa toward/after midnight.

Initial area of convection which spread into the IL portion of the
forecast area on the leading edge of the better low level
instability this afternoon, struggled to maintain itself and eroded
quickly as it moved toward the IN state line. Likely culprits
appeared to be the downstream presence of a dense mid/upper level
cloud deck and relatively strong deep-layer shear which seemed to
overpower the somewhat weakly unstable/slightly capped air mass.
Cloud shield and light precip did lower temps a bit across parts of
northern IL/northwest IN during peak heating. Remainder of the mid-
late evening hours therefore looks to remain dry and quiet for much
of the forecast area especially east of the I-39 corridor.

Attention turns quickly to convection which has developed upstream
from central IA into central/eastern WI. This activity is expected
to continue to develop into the WFO LOT cwa very late this evening
and overnight. Cells had shown some trend toward transitioning into
a more linear MCS/QLCS mode earlier, though has tended to remain a
more messy semi-discrete mode for now. Effective bulk shear
approaching 60 kts is somewhat more orthogonal to the linear forcing
which would support a more discrete mode potentially persisting for
a time, and likely tend to result in a somewhat slower advance into
our forecast area and perhaps an overall lower severe threat. A few
storms could continue to maintain a gusty wind threat overnight
especially northwest earlier in the night, thought the greater
threat overnight and early Thursday morning will likely be the heavy
rainfall potential as a southwest 40 kt low level jet parallel to
the convective line supports slow MCS movement and training of
cells. With uncertainty lingering in the details of the evolution of
storms and specific threat area overnight will need to continue to
monitor, though some localized areas of 2+ inch rains continue to
appear possible mainly north of I-80.

Ratzer

&&

.SHORT TERM...
238 PM CDT

Through Thursday night...

After any potential convection early this evening, an outflow
boundary will likely have laid out somewhere across the north half
of the forecast area. A brief lull in convection is possible
later this evening, but a strong 45kt LLJ will allow for a quickly
recovering air mass into the area while also interacting with the
existing outflow boundary. With individual storm motion becoming
generally parallel to the boundary, the waning severe threat will
transition to a heavy rain threat with training convection along
and just north of the boundary overnight into Thursday morning.
PWATs around 1.8" combined with an expected slow southward
progression of the convection supports a localized flooding threat
with small pockets of rainfall in excess of 2" north of I-80.
Considerable uncertainty in the convective evolution along with
the potential for more isolated vs. widespread instances of
flooding precludes the need for a Flash Flood Watch at this time,
but convective evolution will need to monitored for a potential
issuance later this evening.

The effective cold front/outflow will sag south through the day
Thursday, pushing the more focused area of showers and embedded
convection into the southern CWA by the afternoon. Isolated
marginally severe storms are possible across the far southern CWA
in the afternoon if the effective boundary is slower than
anticipated. A secondary mid-level wave exiting the
central/southern Great Plains Thursday night will continue to feed
robust amounts of low-level moisture into the south half of
IL/IN. Showers and embedded thunder will remain likely as will the
associated heavy rain potential across southern portions of the
CWA into Thursday night.

Kluber

&&

.LONG TERM...
313 PM CDT

Friday through Wednesday...

The unsettled pattern continues for Friday with the base of the
upper trough swinging through with its associated low pressure
center and cold front. Models of course differ in the exact track
of the low, or really more of a wave along the frontal zone,
which in turn influences the extent of the precipitation shield
depicted by various solutions. The NAM is a northern outlier but
the ECMWF and GFS along with their ensembles are in decent
agreement with keeping the low a bit farther south, perhaps
limiting the amount of rainfall along the WI state line and
putting the highest axis somewhere closer to the I-80 corridor.
This placement likely will continue to evolve. High temperatures
on Friday will be limited to the 70s in most locations, and lower
70s along the lake with the onshore winds.

The rainfall on Friday could linger most of the day, at least across
the southern half of the forecast area, before gradually tapering
overnight...again discounting the slower NAM solution.  With the
upper trough moving east, the weekend for most of the area presently
looks dry and continued mild, with Sunday a bit warmer than Saturday
given better insolation. Portions of northwest Indiana would be most
favored for any showers that do manage to develop given the closer
proximity to the departing upper low.

Increasing heights aloft and a strengthening surface high across the
Midwest should continue to support dry conditions through the middle
of next week, with gradually warmer temperatures.

Lenning

&&

.AVIATION...
For the 00Z TAFs...

638 PM...Forecast concerns include...

Chance for thunderstorms Thursday morning and Thursday afternoon.
Northeast wind shift Thursday afternoon.
Low level wind shear overnight.
Mvfr cigs Thursday.

Scattered thunderstorms across northern IA are expected to move
generally easterly reaching northwest IL and rfd in the 04z-05z
time period and likely in a slow weakening trend. These storms are
expected to continue across the Chicago terminals in the predawn
hours of Thursday morning though low confidence for coverage and
intensity. There will likely be an outflow boundary with a wind
shift to west/northwest though this may weaken some if storms
weaken by the time it reaches the Chicago area. Another period of
scattered thunderstorms is possible Thursday afternoon though low
confidence for coverage. Its possible the bulk of thunderstorms on
Thursday is south of the terminals and for now have maintained
prob mention. Also possible that thunderstorm timing could be a
little earlier than current 20z start time. A wind shift from the
northeast is likely Thursday afternoon for ord/mdw/gyy. Low
confidence on timing which will likely be dependent on
thunderstorm coverage. Eventually, prevailing northeast winds late
Thursday afternoon or early Thursday evening appear likely.

Current winds have turned south/southeast and should drift back to
south/southwest through the mid evening as low level winds
increase with low level wind shear expected. Winds should favor
more of a southwest or west/southwest by morning and slowly turn
more westerly or northwesterly by Thursday afternoon.

Mvfr cigs/vis will be possible with any thunderstorms later
tonight and Thursday but a period of prevailing mvfr cigs,
possibly low mvfr cigs is possible Thursday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 14, 4:20 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Wed Jul 14 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Wed Jul 14 2021 /520 PM EDT Wed Jul 14 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited to Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
     Limited hail risk...up to nickel to quarter size.
  Limited Flooding Risk.

DISCUSSION...

An area of showers and embedded thunderstorms will move across
northern Illinois through mid-evening. While a strong to severe
thunderstorm or two are possible, coverage of these stronger
storms will likely be somewhat isolated. However, any severe
thunderstorm which might occur into early this evening would be
capable of producing wind gusts strong enough to down tree limbs
and marginally severe hail. Very heavy downpours are also likely.

After a lull in coverage in the mid and late evening, scattered to
numerous thunderstorms are forecast to develop into areas mainly
north of I-88 after midnight. A more organized cluster of
thunderstorms with a damaging wind potential is a possible scenario,
however the main threat overnight is expected to be torrential
downpours and localized flash flooding. Wind gusts strong enough
to down tree limbs would be possible in any embedded strong or
severe thunderstorms if a more organized cluster of thunderstorms
does develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Friday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk, mainly south of I-80.

DISCUSSION:

Scattered to numerous thunderstorms with a torrential downpour
and flooding risk could persist through a portion of Thursday
morning. Then in the afternoon and evening, additional
thunderstorms are likely, some of which could be strong to severe.
Torrential downpours will be likely in thunderstorms, which could
cause localized flash flooding. The localized flash flooding risk
could persist into Friday afternoon and evening, mainly along and
south of a LaSalle-Peru to Gary Indiana line.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at around 35 mph.

LMZ740>745-152130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Limited to Elevated Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...to 34 knots or greater.
     Limited hail risk...up to nickel to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 15, 12:39 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1239 AM CDT Thu Jul 15 2021

ILZ010-150630-
Lee IL-
1239 AM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 130 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rock Falls, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dixon, Amboy, Franklin Grove, Ashton, Sublette, Woodhaven Lakes,
Grand Detour, Nelson, Harmon, Woodland Shores, Eldena, Lee Center and
Nachusa.

Including the following interstate...
 I-88 between mile markers 45 and 71.

This includes...  Lee County Fairgrounds and Sauk Valley College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Chicago.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Illinois.

LAT...LON 4190 8963 4190 8942 4189 8943 4189 8942
      4190 8941 4190 8936 4189 8936 4189 8915
      4158 8917 4159 8963
TIME...MOT...LOC 0539Z 265DEG 28KT 4176 8965

Donofrio

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:08 AM CDTSevere Thunderstorm WarningLOTOgle, Winnebago52 min
Jul 15, 12:39 AM CDTSpecial Weather StatementLOTLee51 min
Jul 15, 1:01 AM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle33 min
Jul 15, 5:12 PM CDTSevere Thunderstorm WarningLOTFord35 min
Jul 15, 5:46 PM CDTSpecial Weather StatementLOTFord59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.